This is the fifth such warning for Indian-made drugs in the last 10 months. The World Health Organization (WHO) on Monday issued a warning from Iraq over substandard Indian cough syrup drugs manufactured by an Indian firm, the fifth such warning for Indian-made drugs in the last 10 months.
The World Health Organization (WHO) has identified contaminants produced in India as cough syrup sold in Iraq.
“A sample of ‘Cold Out’ syrup was obtained from one location in Iraq and submitted for laboratory analysis. The sample was found to contain unacceptable levels of diethylene glycol (0.25%) and ethylene glycol (2.1%) as contaminants,” the WHO said in a statement. “The acceptable safety limit for both ethylene glycol and diethylene glycol is no higher than 0.10%.”
Diethylene glycol and ethylene glycol are toxic to humans when consumed and can be fatal. The affected batch of Cold Out syrup was manufactured by Tamil Nadu-based Fourrts (India) Laboratories Pvt Ltd for Dabilife Pharma Pvt Ltd.
“This WHO medical product alert concerns one batch of substandard (contaminated) Cold Out Syrup (Paracetamol and Chlorpheniramine Maleate) identified in Iraq and reported to the World Health Organization on 10 July 2023 by a third party,” the United Nations body said in a statement.
Five Indian-made drugs have come under WHO scrutiny in nearly a year
Cough syrups made in India have reportedly been linked to the deaths of 66 and 18 children in Gambia and Uzbekistan last year, respectively. Another alleged episode of cough syrup contamination was recently reported from Cameroon. In the US, children suffered severe eye infections allegedly after using Indian-made eye drops.
The substandard batch of the product found in Iraq is dangerous and its use, especially in children, could result in serious injury or death, according to the WHO.
Toxic effects can include abdominal pain, vomiting, diarrhea, inability to urinate, headache, altered mental status, and acute kidney injury that can lead to death.
UN health body has issued detailed recommendations for regulators and the public as a precautionary measure
“If you have the affected product, the WHO recommends that you do not use it. If you or someone you know has or may have used the affected product, or experienced an adverse reaction or unexpected side effects after use, it is recommended that you seek immediate medical attention from a health professional,” the UN body said in its advisory. “While this medical product alert only applies to one batch of the product…, out of an abundance of caution, WHO recommends increased vigilance and testing with respect to the product in general.”
The WHO called for increased surveillance and diligence within the supply chains of countries and regions that could be affected by these products, and also recommended increased surveillance of informal and unregulated markets.
National regulatory and health authorities have been advised to notify WHO immediately if these non-compliant products appear in their country.
“Manufacturers of liquid dosage forms, especially syrups that contain excipients including propylene glycol, polyethylene glycol, sorbitol, and/or glycerin/glycerol, are encouraged to test for contaminants such as ethylene glycol and diethylene glycol prior to use in medications,” Kdo said.
Healthcare professionals were advised to report any suspected cases of adverse reactions related to the use of contaminated drugs to national regulatory authorities or the National Center for Pharmacovigilance.